Q and A

Question

Is rash a side effect of HIV drugs?

Is the rash on my body caused by my HIV medication – I am taking Atripla?

Answer

Rash can be a side effect of several HIV drugs (ART). Although is is oftern mild, it can also be very serious. Serious rash can be a side effect of efavirenz, which is included in Atripla.

Anyone getting a rash after starting ART should contact heir doctor or clinic straight away.

Have you spoken to your doctor yet? Any symptom or side effect should be discussed with a doctor, especially a rash.

Atripla contains three drugs: efavirenz, tenofovir and FTC. Up to 1 in 5 people (15-20%) using efavirenz can experience mild to moderate rash in the first few weeks of starting treatment. In approximately 1 in 3 of these cases (ie 5% overall) the rash is serious enough to need to change treatment.

The rash could therefore be due your medication. Please call the clinic to describe your symptoms in detail. This will include what the rash looks like, what percentage or your body is affected and where and whether it breaks the skin. The clinic will then decide whether you need to came to the clinic to show a doctor.

For most people a mild rash disappears over the next few weeks. How long the rash lasts and how severe it gets is different for individuals. Less than 5% of people stop the treatment and less than 1% get a severe rash. Please follow this link to our side effects guide for more information about rash.

This answer was updated in January 2016 for a question that was first posted online on 12 October 2012.

3 comments

  1. Roy Trevelion

    Hi David,

    As Simon says on this Q&A, rash can be a side effect of several HIV drugs (ART). Although is is often mild, it can also be very serious. Serious rash can be a side effect of efavirenz, which is included in Odimune.

    For most people when they start HIV treatment, a mild rash disappears over the next few weeks. How long the rash lasts and how severe it gets is different for individuals.

    Have you spoken to your doctor yet? Any symptom or side effect should be discussed with a doctor, especially a rash. So please get in touch with your doctor about the rash.

  2. David

    Am taking Odimune I was and i get rashes sometimes on my belly. Am wondering if its bad for me.

  3. how long does hiv rash last

    thanks for the info!

Comment

Your email address will not be published. Required fields are marked *